Flag

Q: my dog is scratching and losing her hair in spots what can i do to prevent this

August 3, 2008 | By Alisha81 | 5 answers | Expired: 2293 days ago

the skin under turns black and spotted along with scaps she gets from nawing at it

Readers' Answers (5)
Lucas
Flag

Aug 03, 2008

Vet. That is the best answer. Your dog can have a parasite irratating it. If left untreated it could lead to bigger problems.

Thumbs Up: 2 | Thumbs up!

Christina
Flag

Aug 03, 2008

I would deffinitly take her to your vets to have her checked out. Trooper used to chew at his skin and cause the same reaction. It turned out he had some food allergies we were not aware of. He was put on some medicine to clear it up and his diet was changed. It deffinitly sounds like your little girl could be having something irritating her skin.

Thumbs Up: 1 | Thumbs up!

Jessica H.
Flag

Aug 03, 2008

Please take your dog to the vet for a skin scrape. As I told Melissa, it could be a myriad of skin problems -- yeast, bacterial or fungal infections, or it could be fleas or mite infestation, OR any type of allergies. Most look very similar and have very similar signs, so its almost impossible to tell them apart. They all also need different treatments, so to ensure proper diagnosis and proper treatment please take your dog to the vet.

Also, there are two types of mites that dogs commonly get; one is scabies, and it is zoonotic (meaning YOU can get it from your dogs), so its especially important to get your dog checked out as sometimes not only can your dog's health be at risk, your own might be, too.

Allergies are a little harder to pinpoint the exact cause but can not be "cured", those treatments are usually symptomatic (meaning you treat the symptoms). Much like when we get allergies and have to take antihistamines, same concept in dogs. HOWEVER, NEVER give your dog any OTC and/or unprescribed medication without first consulting with your vet for proper dosages and to even see if its safe to use on your pet. Incorrect dosage or even an incorrect medication given to your animal could be fatal.

Also, when you bring your dog in to the vet MAKE SURE to tell your vet if you've given your dog ANY OTC medications just so the vet is aware of any drug that may still be in the animal's system because that can sometimes interfere with treatment.

Good luck, and please get that pup to the vet :)

Thumbs Up: 1 | Thumbs up!

You might also enjoy:

Got a question about your pet? Get the answers you need from Zootoo's community of pet experts and owners.

Advertisement

Advertisement

See more ›
Know the Answer?

There are always new questions that need answers. Contribute your knowledge about pets.

Need to know | Zootoo Website